Postmenopausal females and the link between oral bisphosphonates and osteonecrosis of the jaw: A clinical review

Authors


  • Conflict of Interest:
    The author has a family member that works for a pharmaceutical company. No other relationships exist between any of the authors and any product mentioned in this article.

Correspondence
Mary S. Haumschild, RDH, RN, MHSc, St. Petersburg College, Nova Southeastern University, 12494 104th Terrace North, Seminole, FL 33778.
Tel: 727-392-4260; Fax: 908-243-9222; E-mail: mmr333@tampabay.rr.com

Abstract

Abstract Purpose: To increase awareness for nurse practitioners (NPs) of new information concerning the plausible link between the oral bisphosphonate drug classification and necrosis in the jaw.

Data sources: Selected research and clinical articles. In addition, several peer-reviewed, refereed medical and dental journals were consulted.

Conclusions: Oral bisphosphonates are commonly prescribed by NPs for postmenopausal females with the diagnosis of osteoporosis to arrest bone loss and preserve bone density. Recent reports have shown a link between these medications and osteonecrosis of the jaw, which is a complication resulting in necrotic bone inside the mouth.

Implications for practice: NPs must be able to determine early warning signs of osteonecrosis to ensure prompt referral to a dental specialist in order to prevent irreversible sequelae. Because of the aging population, osteoporosis is predicted to increase; therefore, treatment with these drugs and the side effects that go along with them will most likely also increase.

Ancillary